Alabama, 2015Flash Flood in Alabama, May 28, 2015
May 28, 2015 · NWS HUN · 1 event in 1 county or zone
Very heavy rainfall of 1-2 inches in an hour produced isolated brief flash flooding in Decatur.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rainfall of 1-2 inches in an hour produced isolated brief flash flooding in Decatur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 28, 1:17 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, May 28, 1:17 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CDT THU MAY 28 2015
.DISCUSSION...
THE 19Z IR/VISIBLE SATELLITE IMAGERY ALONG WITH UPPER AIR ANALYSIS
INDICATED THAT A LINGERING SHORT WAVE TROUGH AT 500 MILLIBARS WAS THE
CULPRIT TODAY INVOLVING THE INCREASING AREA OF SHOWERS/STORMS
DEVELOPING OVER CENTRAL AND INTO NORTH ALABAMA. TEMPS WERE GENERALLY
IN THE UPPER 70S TO NEAR 80 ACROSS THE FORECAST AREA.
PWAT VALUES REMAINED IN THE 1.70 INCH RANGE ACROSS THE AREA INTO THE
AFTERNOON AND SHOULD REMAIN BETWEEN 1.6 AND 1.7 INCHES THROUGH
FRIDAY. WILL CONTINUE WITH HIGHER END CHANCE POPS THIS EVENING WITH
THE SLOWER MOVING SHOWERS/STORMS AGAIN RESULTING IN A FLASH FLOOD
THREAT IN A FEW LOCATIONS WHERE THERE ARE SATURATED SOILS. WILL BE
WATCHING NORTHWEST ALABAMA PARTICULARLY...WHERE VERY HEAVY RAINFALL
OCCURRED YESTERDAY AFTERNOON/EVENING.
EXPECT LOW LEVEL SOUTHEAST-SOUTHERLY FLOW TO CONTINUE THROUGH THE
UPCOMING WEEKEND. EXPECT CHANCE POPS THROUGH SATURDAY. THE MODELS
ALSO INDICATE THAT A SLOW MOVING AND WEAKENING COLD FRONT WILL MOVE
INTO THE LOWER OHIO VALLEY REGION BY 00Z SUNDAY. THE BOUNDARY IS
PROGGED TO MAKE IT INTO MIDDLE TENNESSEE BY SUNDAY AFTERNOON. PWAT
VALUES WILL REMAIN IN THE RANGE OF 1.5 TO NEARLY 1.7 INCHES THROUGH
SUNDAY...AND EXPECT THERE WILL BE CONTINUED AFTERNOON/EARLY EVENING
SHOWER/STORM CHANCES WITH HEAVY RAINFALL REMAINING A POSSIBILITY.
THE GFS/ECMWF MODELS DISSIPATE THE WEAKENING COLD FRONT NEAR THE
FORECAST AREA BY 00Z WEDNESDAY. WITH THE REMAINDER OF THE BOUNDARY
REMAINING ACROSS THE FORECAST AREA THROUGH THE END OF THE EXTENDED
FORECAST PERIODS...WILL CONTINUE WITH CHANCE POPS. WILL FOLLOW
CLOSELY WITH THE SLIGHTLY COOLER ECMWF MODEL GUIDANCE THROUGH THE
EXTENDED FORECAST PERIODS.
TT
&&
.AVIATION...
/ISSUED 1239 PM CDT THU MAY 28 2015/
FOR 18Z TAFS...
MVFR CIGS ARE BEGINNING TO SCATTER OUT AND WILL LEAVE CONDITIONS IN
VFR CATEGORY WITH A FEW/SCT LOW LEVEL CLOUDS AOA 2KFT CONTINUING TO
LINGER OVER THE TENNESSEE VALLEY. A WEAK UPPER LEVEL DISTURBANCE IS
LOCATED ALONG THE MS/AL BORDER TODAY. THIS SYSTEM...ALONG WITH PEAK
HEATING WILL HELP TO KICK OFF THUNDERSTORMS THIS AFTERNOON. HEAVY
RAIN...SMALL HAIL AND GUSTS UP TO 20-30KTS WILL BE POSSIBLE WITH ANY
OF THE STORMS TODAY. ACTIVITY SHOULD BEGIN TO TAPER OFF SHORTLY AFTER
SUNSET WITH A FEW SHOWERS LINGERING OVER THE AREA THROUGH THE EVENING
HOURS. TONIGHT...EXPECT THE LOW CLOUDS TO REDEVELOP WITH CIGS IN
THE MVFR CATEGORY. CONDITIONS COULD LOWER TO IFR BUT NOT CONFIDENT IN
THE TIMING OR DURATION AND HAVE LEFT OUT OF THE CURRENT TAF PACKAGE.
STUMPF
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 67 86 67 87 / 40 50 20 50
SHOALS 66 84 66 85 / 40 50 20 50
VINEMONT 65 82 65 84 / 40 50 20 50
FAYETTEVILLE 65 82 66 84 / 40 50 20 50
ALBERTVILLE 66 82 64 85 / 40 50 20 40
FORT PAYNE 65 83 63 85 / 40 50 20 40
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 28, 12:23 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CDT THU MAY 28 2015
ALZ001>010-016-TNZ076-096-097-291200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
123 PM CDT THU MAY 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON ACROSS
THE TENNESSEE VALLEY AND WILL CONTINUE INTO THE EVENING...BEFORE
TAPERING OFF. SOME STORMS COULD PRODUCE STRONG WIND GUSTS...SMALL
HAIL AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
AFTERNOON AND EARLY EVENING SCATTERED THUNDERSTORMS CONTINUE FRIDAY
AND SATURDAY BEFORE INCREASING IN COVERAGE SUNDAY AND MONDAY AS A
COLD FRONT IMPACTS THE AREA. A SUMMER LIKE PATTERN OF AFTERNOON
THUNDERSTORMS THEN RETURNS FOR THE MIDDLE OF THE WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME. HOWEVER...TIMELY REPORTS ARE APPRECIATED.
Flash Flood, Morgan
- When
- May 28, 4:30 PM CST to 6:00 PM CST
- Where
- Morgan County, 1.12 mi SSW of Decatur to 1.2 mi SSW of Decatur
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.605, -86.987
Flash flooding was occurring with at least twelve inches of water over the road in Decatur, Alabama.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 28, 2015$13 million · 2 in hail · 13 events
- Flash Flooding and Flood in Oklahoma, May 28 to 29, 2015$228,000 · 1.75 in hail · 26 events
- Hail and Damaging Winds in Massachusetts, May 28, 2015$188,000 · 61 kt wind · 15 events
- Tornado and Flash Flooding in North Dakota, May 28 to 29, 2015$210,000 · EF0 · 5 events
- Tornado and Flash Flooding in Texas, May 28, 2015$108,000 · EF0 · 18 events
- Tornado and Flash Flooding in Oklahoma, May 28, 2015$50,000 · EF1 · 8 events
- Hail and Damaging Wind in North Dakota, May 28, 2015$106,000 · 1 in hail · 4 events
- Tornadoes in Arkansas, May 28, 2015$35,000 · EF1 · 2 events
- Damaging Winds in Maine, May 28, 201550 kt wind · 20 events
- Rip Currents in Florida, May 28, 20152 injured · 2 events
- Tornadoes and Flash Flood in Kansas, May 28, 2015EF0 · 18 events
- Flash Flooding and Damaging Winds in Texas, May 28 to 29, 201562 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577558.